Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 95, NWS Topeka, KS

June 23, 2013Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 2013, 9:38 AM CDT for Pottawatomie County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2013, 9:38 AM CDT (14:38 UTC)
Expired
Jun 23, 2013, 10:15 AM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1937 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WUUS53 KTOP 231438
SVRTOP
KSC149-231515-
/O.NEW.KTOP.SV.W.0095.130623T1438Z-130623T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 23 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 1015 AM CDT

* AT 935 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF MANHATTAN...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORELAND AND WHEATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9611 3919 9645 3927 9661 3929 9664
      3930 9664 3955 9633
TIME...MOT...LOC 1438Z 229DEG 39KT 3927 9651

HAIL...1.00IN
WIND...<50MPH

$$
1 follow-up statement
190 
WWUS53 KTOP 231457
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
957 AM CDT SUN JUN 23 2013

KSC149-231507-
/O.CAN.KTOP.SV.W.0095.000000T0000Z-130623T1515Z/
POTTAWATOMIE-
957 AM CDT SUN JUN 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATOMIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3942 9611 3919 9645 3927 9661 3929 9664
      3930 9664 3955 9633
TIME...MOT...LOC 1457Z 229DEG 39KT 3940 9631

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:12 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 23, 6:12 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
612 AM CDT SUN JUN 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT SUN JUN 23 2013

CHALLENGING FORECAST FOR THE SHORT TERM AS ONGOING CONVECTION IN
NEBRASKA EXPECTED TO INTERACT WITH SEVERAL ENVIRONMENTAL VARIABLES
TO BRING PRECIPITATION CHANCES TO THE AREA TODAY AND TONIGHT. LIGHT
SHOWERS DEVELOPING OUT OVER THE WESTERN COUNTIES ATTM AS OUTFLOW
BOUNDARY APPROACHES THE FAR NW.  SOUNDINGS SUGGEST STEEP LAPSE RATES
GENERALLY ABOVE 700MB THAT CONTINUE THROUGH THE DAY TODAY. MAY GET
SOME ISOLATED ELEVATED STORMS FROM THE INITIAL OUTFLOW BOUNDARY AS
IT MOVES SE ACROSS THE NORTHERN COUNTIES AND GETS A BOOST IN LIFT
FROM THE 50KT LLJ...BUT WITH ELEVATED NATURE THINK THOSE WOULD NOT
BE SEVERE. MODEL DIFFERENCES INCREASE FROM THIS POINT ONWARD...AS
HRRR OVER SEVERAL RUNS BRINGS A ROUND OF SHRA/TS ACROSS THE FORECAST
AREA THROUGH MID AFTERNOON. WITHOUT A FORM OF UPPER LEVEL SUPPORT AM
NOT CONFIDENT THAT OUTFLOW IS DEEP ENOUGH TO PROPAGATE STORMS THIS
FAR SE. WILL HAVE TO WATCH CONVECTION AS IT MOVES THROUGH NEBRASKA
FOR POSSIBLE BACK BUILDING INTO NE KS. OUTFLOWS WILL ALSO LIKELY
BRING COOLER TEMPERATURES AND POSSIBLY HIGHER DEWPOINTS...AND WEAKER
LOW LEVEL WINDS AND SHORT TERM FORECAST WILL LIKELY BE ADJUSTED
ACCORDINGLY AS THIS OCCURS. SOUTH OF THE BOUNDARY WILL REMAIN WARM
AND MUGGY WITH SOUTHERLY WINDS.

GENERALLY THINK THERE WILL BE A LULL FROM MID MORNING TO MID
AFTERNOON AS OUTFLOW THEN SETTLES SOMEWHERE ALONG OR NEAR I70 BY
PEAK HEATING. NOT CONFIDENT ENOUGH GIVEN NATURE OF
SOUNDINGS...LINGERING BOUNDARIES...AND INCREASING INSTABILITY WITH
DAYTIME HEATING TO HAVE NO POPS...SO WILL CARRY AN ISOLATED POP TO
REFLECT UNCERTAINTY. BETTER CHANCES COME LATER THIS EVENING AND INTO
THE OVERNIGHT HOURS AS SHORTWAVE TROF LIFTS OUT OF THE ROCKIES OVER
EASTERN KS...AND LLJ ONCE AGAIN STRENGTHENS ACROSS THE PLAINS
THROUGH THE NIGHT. FORECAST SPEED OF THE S/W TROF WOULD GENERATE
STORMS IN THE 0-6Z TIME FRAME IN CTRL AND NE KS...LIFTING NE THROUGH
MORNING HOURS. AT THIS TIME STRONG WINDS AND LOCALLY HEAVY RAINFALL
WOULD BE PRIMARY CONCERNS. 67

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 352 AM CDT SUN JUN 23 2013

MID RANGE AND EXTENDED FORECAST (MONDAY THROUGH SATURDAY)...

EXPECT THE SHOWERY ACTIVITY TO PUSH OUT OF THE FORECAST AREA THROUGH
THE EARLY MORNING HOURS ON MONDAY...BRINGING DRY CONDITIONS FOR
MONDAY AFTERNOON. THE LARGE SCALE PATTERN THEN GOES BACK INTO A
RIDGING PATTERN WITH THE BEST MID AND UPPER LEVEL FLOW BEING SHUNTED
TO THE NORTH. MODELS INDICATE THAT THE RIDGE WILL BECOME RATHER
BROAD THROUGH THE WEEK WITH THE CENTER OF THE HIGH GRADUALLY
BUILDING WESTWARD AS THE FOUR CORNERS HIGH STRENGTHENS. AS THE MID
LEVEL RIDGE BECOMES MORE AMPLIFIED OVER THE FOUR CORNERS REGION
NORTHWEST MID/UPPER FLOW WILL COMMENCE OVER THE CENTRAL PLAINS ON
THE EASTERN EDGE OF THE MID LEVEL RIDGE. WITH THE MID LEVEL FLOW
INCREASING OVER THE FORECAST AREA IT WILL OPEN UP THE POSSIBILITY
FOR OVERNIGHT MCS ACTIVITY TO COME THROUGH THE AREA. AS OF NOW IT
ONLY LOOKS LIKE THERE COULD BE ONE REALLY DECENT SHOT AT OVERNIGHT
CONVECTION...AND THAT WOULD TAKE PLACE IN THE THURSDAY NIGHT TIME
FRAME AS ECMWF HINTS AT SOME CONVECTION ROUNDING THE PERIPHERY OF
THE FOUR CORNERS HIGH THROUGH NORTHEAST KANSAS. WITH THE RIDGE
SOLIDLY IN PLACE WARM TEMPERATURES ARE EXPECTED THROUGH MOST OF
THE WORK WEEK...WITH HIGHS GENERALLY IN THE MID TO UPPER 90S.
TEMPS MAY COOL OFF TOWARD THE END OF THE WEEK AND INTO THE WEEKEND
AS A BOUNDARY COULD MOVE THROUGH THE AREA BRINGING COOLER
NORTHWEST SURFACE WINDS TO THE AREA. FOR NOW WILL GO WITH A
GRADUAL COOL DOWN FOR THE BEGINNING OF NEXT WEEKEND WITH HIGHS IN
THE MID TO UPPER 80S FOR SATURDAY.

JL

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 610 AM CDT SUN JUN 23 2013

WILL CARRY VCSH AT TOP/FOE THEN VCTS AS TIMING REMAINS
UNCERTAIN...WITH SEVERAL ROUNDS OF POTENTIAL TS TODAY. MAY SEE A
ROUND THIS MORNING WITH A BREAK BEFORE EVENING TS DEVELOPS
SOMEWHERE NEAR TAF SITES. WILL HAVE TO MONITOR RADAR TRENDS AND
UPDATE AS NECESSARY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CRAVEN
LONG TERM...LEIGHTON
AVIATION...67
Hazardous weather outlook, Jun 23, 5:15 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT SUN JUN 23 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-241015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
515 AM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY MORNING.
IMPACTED AREAS INCLUDE PORTIONS OF NORTH CENTRAL AND NORTHEAST
KANSAS. ANY THUNDERSTORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING
ACROSS NORTHEAST KANSAS THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT.
EXPECT SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH FRIDAY ESPECIALLY
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING
HAIL LARGER THAN PENNY SIZED AND WIND DAMAGE.

In the hours before

Special weather statement, Jun 23, 6:55 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
655 AM CDT SUN JUN 23 2013

KSZ010-023-231230-
MARSHALL-POTTAWATOMIE-
655 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE AND
SOUTHEASTERN MARSHALL COUNTIES...

THROUGH 730 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS
AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WESTMORELAND...OLSBURG...BLAINE...WHEATON AND LILLIS.

&&

LAT...LON 3972 9638 3949 9618 3930 9662 3945 9670
TIME...MOT...LOC 1154Z 235DEG 21KT 3941 9659
Special weather statement, Jun 23, 7:06 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT SUN JUN 23 2013

KSZ022-023-231230-
POTTAWATOMIE-RILEY-
706 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...

THROUGH 730 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MANHATTAN AIRPORT AND THE CITY OF MANHATTAN.

&&

LAT...LON 3916 9641 3907 9639 3908 9667 3929 9674
      3933 9655
TIME...MOT...LOC 1206Z 325DEG 29KT 3926 9661
Local storm report, Jun 23, 8:33 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 AM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       5 S OLSBURG             39.35N 96.63W
06/23/2013  M4.60 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SW
Special weather statement, Jun 23, 8:43 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT SUN JUN 23 2013

KSZ011-231415-
NEMAHA-
843 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...

THROUGH 915 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BERN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9579 3983 9608 3992 9620 4001 9614
TIME...MOT...LOC 1343Z 230DEG 29KT 3994 9606
Special weather statement, Jun 23, 9:14 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT SUN JUN 23 2013

KSZ023-231445-
POTTAWATOMIE-
914 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY...

THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHEATON AND
ONAGA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3957 9622 3939 9609 3929 9641 3946 9650
TIME...MOT...LOC 1414Z 249DEG 25KT 3939 9640
Special weather statement, Jun 23, 9:27 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 AM CDT SUN JUN 23 2013

KSZ022-023-231500-
POTTAWATOMIE-RILEY-
927 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND WESTERN
POTTAWATOMIE COUNTIES...

THROUGH 1000 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND WESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORTHEASTERN
MANHATTAN...ST. GEORGE...LOUISVILLE AND WESTMORELAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3949 9644 3930 9619 3907 9658 3914 9682
TIME...MOT...LOC 1427Z 232DEG 39KT 3917 9665

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:20 AM CDTSpecial Weather StatementTOPMarshall40 min
Jun 23, 6:55 AM CDTSpecial Weather StatementTOPPottawatomie35 min
Jun 23, 7:06 AM CDTSpecial Weather StatementTOPRiley24 min
Jun 23, 8:42 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
Jun 23, 8:43 AM CDTSpecial Weather StatementTOPNemaha32 min
Jun 23, 9:14 AM CDTSpecial Weather StatementTOPPottawatomie31 min
Jun 23, 9:27 AM CDTSpecial Weather StatementTOPPottawatomie33 min
Jun 23, 9:42 AM CDTSpecial Weather StatementTOPJackson33 min
Jun 23, 10:01 AM CDTSpecial Weather StatementTOPPottawatomie44 min
Jun 23, 10:19 AM CDTSpecial Weather StatementTOPJackson41 min
Jun 23, 10:30 AM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie3 hr
Jun 23, 11:03 AM CDTAreal Flood AdvisoryTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee3 hr
Jun 23, 11:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Jun 23, 1:49 PM CDTSpecial Weather StatementTOPOsage26 min
Jun 23, 5:27 PM CDTSpecial Weather StatementTOPWashington33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.